Pennsylvania, 2014Hail and Damaging Winds in Pennsylvania, July 3, 2014
July 3, 2014 · NWS PHI · 15 events in 8 counties and zones
For the second day in a row, an approaching cold front triggered a cluster of strong to severe thunderstorms across Eastern Pennsylvania mainly during the early evening of the 3rd. PECO Energy reported about 150,000 of its customers lost power in southeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second day in a row, an approaching cold front triggered a cluster of strong to severe thunderstorms across Eastern Pennsylvania mainly during the early evening of the 3rd. PECO Energy reported about 150,000 of its customers lost power in southeast Pennsylvania. Hardest hit was Chester County with 59,000 outages. Approximately 35,000 homes and businesses were still without power at Noon EDT on the 4th. All power was restored by the 6th. Many planned firework events on the 3rd were postponed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 12:16 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 3, 12:16 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
116 PM EDT THU JUL 3 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE INTO THE AREA LATE THIS AFTERNOON
THROUGH EARLY FRIDAY. MEANWHILE...HURRICANE ARTHUR LOCATED OFF THE
SOUTHEAST COAST WILL MOVE NORTHEAST TOWARD THE OUTER BANKS OF NORTH
CAROLINA TONIGHT BEFORE TRACKING OUT TO SEA FRIDAY AFTERNOON INTO
SATURDAY. HIGH PRESSURE WILL BUILD TOWARD OUR AREA BY SUNDAY BEFORE
MOVING EAST OF THE REGION EARLY NEXT WEEK. ANOTHER COLD FRONT WILL
MOVE TOWARDS THE AREA DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANY FINE TUNING TO THE NEAR TERM WITH THE NEXT UPDATE WILL BE MINIMAL.
WHILE OUR AIR MASS WAS WORKED OVER YESTERDAY, ITS ANYTHING BUT
STABLE TODAY. MODEL SFC BASED CAPES ARE PREDICTED TO TOP 3K JOULES
AND ML CAPES ARE ALREADY AROUND 2K JOULES. WEST OF OUR CWA EFFECTIVE
BULK SHEAR IS GREATER THAN 30KTS AND MID LEVEL LAPSE RATES ARE
MORE THAN ADEQUATE TO SUPPORT SEVERE. THE SHORT WAVE/OROGRAPHIC
LIFT OVER WESTERN PA INITIATING CONVECTION SHOULD ONLY BECOME MORE
ORGANIZED AS THE DAY CONTINUES. PWAT REMAIN BETWEEN 1.5 AND 2.0,
SO DOUBLE THREAT OF SEVERE AND FLASH FLOODING REMAINS.
PREVIOUS DISCUSSION...
SFC COLD FRONT IS LOCATED OVER WESTERN PORTIONS OF NY/PA/WV. THIS
FRONT WILL MOVE EASTWARD INTO CENTRAL PA THIS MORNING BEFORE
REACHING EASTERN PA THIS AFTERNOON. THE PROGRESSION OF THE FRONT
WILL BE VERY SLOW THOUGH WITH AN AMPLIFIED DOWNSTREAM RIDGE OFFSHORE
AND S-SW STEERING FLOW ORIENTED PARALLEL TO THE BOUNDARY. A
MOISTURE-LADEN AIRMASS ALREADY RESIDES OVER THE AREA WITH
SATELLITE-DERIVED PWATS JUST SHY OF 2 INCHES. ADDITIONAL TROPICAL
MOISTURE WILL STREAM NORTHWARD TODAY AHEAD OF HURRICANE ARTHUR.
EXPECT A SIMILAR SETUP THIS AFTERNOON RELATIVE TO YESTERDAY, WHERE
SHOWERS AND STORMS ORGANIZE OVER THE HIGHER TERRAIN IN CENTRAL/
EASTERN PA ALONG THE COLD FRONT. LIFT WILL INCREASE LATE IN THE
DAY AS THE AREA WILL BE COLLOCATED IN THE RIGHT ENTRANCE REGION OF
A STRENGTHENING ULVL JET STREAK AND AHEAD OF AN UPSTREAM MID-
LATITUDE TROUGH. COVERAGE SHOULD ACCORDINGLY BE WIDESPREAD LATE IN
THE DAY IN THE WESTERN ZONES AND MORE SCATTERED CLOSER TO THE
COAST. 00Z NAM/GFS SOUNDINGS SHOW AROUND 1500-2500 J/KG OF MLCAPE
FOR THIS AFTN, WITH THE HIGHER AMOUNTS CONDITIONAL ON STRONGER
SURFACE HEATING OCCURRING. DAMAGING WINDS ARE THE MAIN THREAT WITH
STORMS THIS AFTERNOON. SPC HAS INCLUDED JUST ABOUT THE ENTIRE CWA
IN A SLIGHT RISK FOR SEVERE WEATHER.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY AS THE
SETUP IS PRIMED FOR A HEAVY RAINFALL EVENT. SEE THE HYDRO SECTION
FOR MORE DETAILS.
INCREASED TEMPS A FEW DEGREES FROM PREVIOUS FCST, WITH HIGHS
REACHING THE LOWER 90S FOR MOST OF THE AREA, BUT WAS CONSERVATIVE
RELATIVE TO THE WARM MAV GUIDANCE. COMBINED WITH DEWPOINTS IN THE
LOW 70S, HEAT INDICES IN THE MID TO UPPER 90S ARE FORECAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE FRONTAL BOUNDARY WILL DRIFT EASTWARD, IF NOT STALL, OVER THE
AREA TONIGHT. COVERAGE OF SHOWERS AND STORMS WILL LIKELY INCREASE
THIS EVENING AS SYNOPTIC LIFT INCREASE FURTHER IN THE RIGHT ENTRANCE
REGION OF AN ULVL JET STREAK. CONVECTION WILL ALSO BE SLOW MOVING
AND HAVE PLENTY OF MOISTURE TO WORK WITH...RESULTING IN A CONTINUED
THREAT OF HEAVY RAINFALL AND FLASH FLOODING. THE THREAT OF SEVERE
WEATHER WILL LINGER THRU THE EVE BUT SHOULD WANE EARLIER THAN WHAT
HAPPENED LAST NIGHT AS THE ENVIRONMENT BECOMES INCREASINGLY
TROPICAL. SEE HYDRO SECTION FOR MORE DETAILS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY AND FRIDAY NIGHT...HURRICANE ARTHUR WILL MOVE WELL EAST OF
THE AREA. ITS ENHANCED WINDS AND HIGH SEAS WILL AFFECT THE COASTAL
WATERS AND HEAVY RAINS WILL BE ACROSS NJ/DE DURING THE DAYTIME
HOURS FRI. IMPROVING WEATHER WILL OCCUR FRI NIGHT AS THE SYSTEM
BEGINS TO PULL AWAY. GUSTY WINDS WILL CONTINUE FRI NIGHT.
SAT THRU SUN NIGHT...A DRY FCST AS HIGH PRESSURE AFFECTS THE REGION.
GUSTY WINDS WILL BE ACROSS THE AREA SAT AS THE PRESSURE GRADIENT
BETWEEN THE APPROACHING HIGH AND ARTHUR WILL BE ACROSS THE REGION.
HIGH TEMPERATURES SAT WILL BE NEAR NORMAL WITH LOW/MID 80S. HIGHS ON
SUN WILL BE A FEW DEGREES WARMER THAN SAT. THE AIRMASS WILL BE DRIER
AND COMFORTABLE THIS WEEKEND.
MON...THE HIGH WILL BE EAST OF THE REGION AND A COLD FRONT WILL BE
MOVING ACROSS THE GREAT LAKES REGION. MUCH OF THE DAY WILL BE
DRY...BUT THERE IS A CHC FOR A SHOWER OR TSTM ACROSS THE N/W
COUNTIES DURING THE AFTERNOON AND EVENING. HIGH TEMPERATURES WILL BE
ABOVE NORMAL
TUE THRU WED...A BETTER CHC FOR SHOWERS AND TSTMS AS A SLOW MOVING
COLD FRONT CROSSES THE REGION. A RETURN TO HOT AND HUMID CONDITIONS
WITH HIGHS MOSTLY IN THE UPPER 80S AND LOW 90S.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
WITH THE 18Z TAFS DURING THIS AFTERNOON EXPECTING ONLY ISOLATED
CONVECTION AND WAS HANDLED WITH VCSH FROM THE KPHL AREA AIRPORTS
WESTWARD. SOUTH WINDS WILL AVERAGE AROUND 10 KNOTS.
DURING THIS EVENING WE ARE FORECASTING A LINE OF STRONG, ISOLATED
SEVERE, TSTMS TO MOVE THROUGH THE TERMINAL AREA. WE ARE EXPECTING
MVFR CONDITIONS TO PREVAIL, BUT BRIEF IFR CONDITIONS ARE POSSIBLE.
WIND GUSTS ABOVE 30KTS ARE LIKELY, ESPECIALLY WESTERN AIRPORTS.
OVERNIGHT THE CONGEALING OF MOISTURE FROM ARTHUR AND THE FRONTAL
BOUNDARY SHOULD CAUSE WIDESPREAD MVFR CONDITIONS IN SHOWERS.
WIDELY SCATTERED THUNDER WILL OCCUR, BUT TOO LOW COVERAGE TO
INCLUDE. WINDS WILL BE LIGHT.
ON FRIDAY, VERY SLOW IMPROVEMENT FROM WEST TO EAST TO VFR LEVELS.
MIGHT NOT BE TIL THE AFTERNOON AT KMIV AND KACY. NORTH WINDS WILL
INCREASE WITH SUSTAINED SPEEDS AT 10 TO 15 KNOTS AND GUSTS APPROACHING
OR EXCEEDING 20 KTS.
OUTLOOK...
FRIDAY NIGHT THRU SUNDAY...MOSTLY VFR. GUSTY WINDS SAT.
MONDAY...VFR. POSSIBLE AFTERNOON SHOWERS/THUNDERSTORMS NORTH OF
PHL.
&&
.MARINE...
SLY WINDS AROUND 10 THIS MRNG WILL INCREASE TO 15-20 KT THIS AFTN
AND EVE AHEAD OF A COLD FRONT. WAVE HEIGHTS WILL RANGE IN THE 3-4 FT
RANGE IN THE COASTAL ATLANTIC WATERS AND 2-3 FT IN THE DELAWARE BAY.
LOCALLY HIGHER WINDS/WAVES POSSIBLE IN TSTMS THIS AFTN AND TNGT.
SMWS MAY BE NEEDED.
OUTLOOK...
FRI-SAT...OUTER EDGE OF HURRICANE ARTHUR WILL AFFECT THE WATERS
WITH ENHANCED WINDS/SEAS. SCA WINDS/SEAS ARE PRESENTLY FCST...BUT
ANY CHANGE TO TRACK OR INTENSITY WILL REQUIRE TROPICAL STORM
FLAGS. STAY TUNED. SAT NIGHT THRU SUN MORNING...SUB- SCA
CONDITIONS. LATER SUN THRU TUE...SCA CONDITIONS POSSIBLE.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH WAS ISSUED ON THE DAY SHIFT YESTERDAY FOR
LOCATIONS ALONG AND WEST OF THE I-95 CORRIDOR TODAY THRU FRIDAY
MORNING. THE WATCH WAS JUST EXPANDED TO INCLUDE SRN NJ AND THE
DELMARVA FOR LATE THIS AFTN, TNGT AND NOW INTO FRIDAY AFTERNOON.
REASONS...SLOW MOVING SURFACE FRONT, 2.00" PW'S AHEAD AND ALONG
THE FRONT, AMPLE INSTABILITY, PRONOUNCED UPPER LEVEL DIVERGENCE,
AND THE POSSIBILITY OF A PREDECESSOR RAINFALL EVENT OR PRE.
TIMING...WHILE AN ABOVE INGREDIENT OR TWO ARE IN PLACE AT SOME
TIME TEMPORALLY WITHIN THE WATCH, THEY ALL COME TOGETHER THIS
AFTERNOON AND TONIGHT. DURING THIS TIME, THE PW'S PEAK AROUND 2.00"
AND THE RIGHT REAR QUAD OF THE H25 JET IS OVERHEAD.
PREDECESSOR RAINFALL EVENTS (PRE)...AT THE MOMENT, THE GENERAL
QPF CONSENSUS FOR THE REGION IS BETWEEN ONE TO THREE INCHES OF
RAINFALL, FALLING THIS AFTERNOON INTO FRIDAY MORNING. THAT SAID, IS
IT KNOWN THAT NWP MODELS CAN UNDERESTIMATE HEAVY RAINFALL ASSOCIATED
WITH CONVECTION IN GENERAL AND PARTICULARLY WITH PRE.
DO WE HAVE PRE INGREDIENTS? YES WE DO. THIS INCLUDES THE RIGHT
REAR UPPER JET, BEING AHEAD OF THE MEAN LONG-WAVE TROUGH AXIS AT
THE MID-LEVELS, AND NEAR OR JUST WEST OF A LOW-LEVEL THETA-E RIDGE
AXIS. ADDITIONALLY, IF YOU LOOK AT THE CLIMATOLOGY OF PRE'S, MORE
OF THEM ARE TO THE LEFT OF A CYCLONE TRACK.
ANTECEDENT CONDITIONS WILL ALSO CONTRIBUTE TO AN ENHANCED FLASH
FLOOD RISK AS ONE TO THREE INCHES FELL FROM THUNDERSTORMS WEDNESDAY
AFTERNOON AND NIGHT ACROSS SOME OF THE AREA. THE GROUND IS SATURATED
FROM THIS PRIOR HEAVY RAINFALL...AND ADDITIONAL HEAVY RAINFALL WILL
RUNOFF.
ALL OF THE ABOVE, AT LEAST AT THIS TIME, SEEM TO BE COMING TOGETHER
OVER EASTERN PA THIS AFTERNOON/EVE AND NJ/DELMARVA TNGT.
ANOTHER CONCERN IS THAT THE RIDGING RIGHT TO THE WEST OF ARTHUR
COULD SLOW THE APPROACHING FRONT DOWN EVEN MORE THAN WHAT MODELS
ARE CURRENTLY SUGGESTING.
ON A POSITIVE NOTE, ONE OF THE MORE TYPICAL INGREDIENTS WE
COMMONLY SEE IN LARGE RAIN EVENTS ACROSS THE FALL LINE IS A
PERSISTENT SOUTHEAST FLOW WITH AN EXTENDED FETCH. IN THIS CASE, WE
ARE NOT SEEING THAT, ALTHOUGH THE WINDS SHOULD GO SOUTHEAST RIGHT
AHEAD OF THE FRONT AND THE BEST SURFACE CONVERGENCE.
RAINFALL...1.00 TO 3.00", BUT WITH PW'S AROUND 2.00" CAN
DEFINITELY SEE 4.00", MAYBE 5.00" IN SOME ISOLATED SPOTS.
FLOODING...AT THE MOMENT, WE ARE NOT EXPECTING FLOODING ON ANY MAIN
STEMS AT THIS TIME. OUR CONCERN LIES WITH THE SMALLER CREEKS AND
STREAMS ACROSS SOUTHEAST PA AND NORTHERN DELAWARE AS WELL AS URBAN
OR POOR DRAINAGE AREAS.
&&
.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS TODAY AND TONIGHT.
AN INCREASE IN RIP CURRENT RISK LIKELY FRIDAY AND FOR THE WEEKEND
AS HURRICANE ARTHUR MOVES ALONG THE EAST COAST. THE RISK OF RIP
CURRENTS WILL BE AT LEAST MODERATE IF NOT HIGH DURING THE HOLIDAY
WEEKEND GIVEN THE LATEST NHC FORECAST. THIS POSES A HUGE CONCERN
CONSIDERING THE LARGE NUMBERS OF PEOPLE, INCLUDING THE LESS
EXPERIENCED SWIMMERS, WHO WILL VENTURE OUT DURING ONE OF THE
BIGGEST BEACH WEEKENDS OF THE YEAR. THE TRANQUIL WEATHER
CONDITIONS ON LAND THIS WEEKEND COULD LEAD TO A FALSE SENSE OF
SAFETY IN THE WATERS.
RIP CURRENTS ARE LIFE-THREATENING IF YOU/RE NOT PREPARED TO
HANDLE THEM. FOR THE GREATEST CHANCE OF SAFETY...SWIM ONLY UNDER
THE WATCHFUL EYES OF LIFEGUARDS. OTHERWISE ANY OPPORTUNITY FOR
RESCUE CAN SUFFER FROM A MUCH GREATER RESPONSE DELAY AND BE FATAL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ054-055-
060>062-070-071-101>106.
NJ...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NJZ001-007>010-
012-013-015>019.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NJZ014-020>027.
DE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DEZ001.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DEZ002>004.
MD...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MDZ008.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MDZ012-015-019-
020.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM FRIDAY TO 6 AM EDT SATURDAY FOR
ANZ431-450>455.
&&
SYNOPSIS...KLEIN/O'HARA
NEAR TERM...GIGI/KLEIN
SHORT TERM...KLEIN
LONG TERM...HEAVENER/O'HARA
AVIATION...GIGI/O'HARA
MARINE...KLEIN/O'HARA
HYDROLOGY...
RIP CURRENTS...Hazardous weather outlook, Jul 3, 5:02 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
602 AM EDT THU JUL 3 2014
DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-041015-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
602 AM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HURRICANE ARTHUR IS LOCATED OVER THE SOUTHEAST ATLANTIC COAST.
THIS SYSTEM IS FORECAST TO MOVE NORTHEASTWARD NEAR THE CAROLINAS
TODAY AND THEN OFF THE NORTHERN MID-ATLANTIC COAST TONIGHT AND
FRIDAY. PLEASE REFER TO THE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR UPDATES ON THE TRACK. THE POTENTIAL FOR HEAVY
RAINFALL AND FLASH FLOODING WILL EXIST IN ADVANCE OF ARTHUR
THURSDAY THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
DEZ002-003-MDZ012-015-019-020-NJZ020>023-027-041015-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
602 AM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HURRICANE ARTHUR IS LOCATED OVER THE SOUTHEAST ATLANTIC COAST.
THIS SYSTEM IS FORECAST TO MOVE NORTHEASTWARD NEAR THE CAROLINAS
TODAY AND THEN OFF THE NORTHERN MID-ATLANTIC COAST TONIGHT AND
FRIDAY. PLEASE REFER TO THE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR UPDATES ON THE TRACK. THE POTENTIAL FOR HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL EXIST IN ADVANCE OF
ARTHUR THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
DEZ004-NJZ014-024>026-041015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
602 AM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HURRICANE ARTHUR IS LOCATED OVER THE SOUTHEAST ATLANTIC COAST.
THIS SYSTEM IS FORECAST TO MOVE NORTHEASTWARD NEAR THE CAROLINAS
TODAY AND THEN OFF THE NORTHERN MID-ATLANTIC COAST TONIGHT AND
FRIDAY. PLEASE REFER TO THE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR UPDATES ON THE TRACK.
ENHANCED RIP CURRENTS ARE EXPECTED THURSDAY THROUGH THE HOLIDAY
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ430-431-450>455-041015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
602 AM EDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HURRICANE ARTHUR IS LOCATED OVER THE SOUTHEAST ATLANTIC COAST.
THIS SYSTEM IS FORECAST TO MOVE NORTHEASTWARD NEAR THE CAROLINAS
TODAY AND THEN OFF THE NORTHERN MID-ATLANTIC COAST TONIGHT AND
FRIDAY. PLEASE REFER TO THE THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER FOR UPDATES ON THE TRACK. GUSTY WINDS OVER THE
WATERS ARE POSSIBLE FRIDAY AS THE STORM TRACKS CLOSEST TO THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jul 3, 11:36 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1236 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL POCONO SUMMIT 41.11N 75.39W
07/02/2014 M0.75 INCH MONROE PA TRAINED SPOTTER
PEA TO PENNY SIZE HAIL REPORTED IN POCONO SUMMIT.
0204 PM HAIL SCOTRUN 41.07N 75.32W
07/02/2014 M0.33 INCH MONROE PA TRAINED SPOTTER
PEA SIZE HAIL
0407 PM TSTM WND DMG SMITHFIELD TWP 41.02N 75.15W
07/02/2014 MONROE PA 911 CALL CENTER
TREES DOWN ALONG ACE LANE.
0447 PM TSTM WND DMG FRANKFORD TWP 41.15N 74.72W
07/02/2014 SUSSEX NJ 911 CALL CENTER
TREE FELL ONTO A HOUSE.
0500 PM TSTM WND DMG INDEPENDENCE TWP 40.88N 74.88W
07/02/2014 WARREN NJ 911 CALL CENTER
WIRES DOWN.
0500 PM TSTM WND DMG ALLAMUCHY TWP 40.92N 74.84W
07/02/2014 WARREN NJ 911 CALL CENTER
WIRES DOWN.
0530 PM TSTM WND DMG FRENCHTOWN 40.53N 75.06W
07/02/2014 HUNTERDON NJ 911 CALL CENTER
TREES DOWN
0530 PM TSTM WND DMG FLEMINGTON 40.51N 74.86W
07/02/2014 HUNTERDON NJ 911 CALL CENTER
TREES DOWN IN FLEMINTON
0530 PM TSTM WND DMG RARITAN TWP 40.52N 74.88W
07/02/2014 HUNTERDON NJ 911 CALL CENTER
TREES DOWN IN RARITAN TWP
0615 PM FLOOD FRENCHTOWN 40.53N 75.06W
07/02/2014 HUNTERDON NJ 911 CALL CENTER
ROUTE 12 FLOODED BETWEEN FRENCHTOWN TO FLEMINGTON
0705 PM HAIL PISCATAWAY 40.50N 74.40W
07/02/2014 E0.88 INCH MIDDLESEX NJ TRAINED SPOTTER
0715 PM FLASH FLOOD FLEMINGTON 40.51N 74.86W
07/02/2014 HUNTERDON NJ 911 CALL CENTER
CAR STUCK IN ROAD IN FLEMINTON ON ROUTE 212
0725 PM TSTM WND DMG PHOENIXVILLE 40.13N 75.52W
07/02/2014 CHESTER PA 911 CALL CENTER
TREES AND WIRES DOWN ALONG POTTERS POND DRIVE IN
PHOENIXVILLE.
0744 PM TSTM WND DMG 1 E BEAR 39.62N 75.66W
07/02/2014 NEW CASTLE DE TRAINED SPOTTER
UPROOTED TREES AND NUMEROUS DOWNED BRANCHES. ESTIMATED
59MPH WIND GUST.
0746 PM TSTM WND DMG HOLMDEL 40.35N 74.18W
07/02/2014 MONMOUTH NJ 911 CALL CENTER
TREE DOWN IN HOLMDEL
0800 PM TSTM WND DMG NORTHEAST PHILADELPHIA 40.09N 75.02W
07/02/2014 PHILADELPHIA PA 911 CALL CENTER
TREES AND WIRES DOWN AT SEVERAL LOCATIONS ACROSS
NORTHEAST PHILADELPHIA.
0810 PM TSTM WND DMG 4 SW MOUNT HOLLY WFO 39.97N 74.87W
07/02/2014 BURLINGTON NJ TRAINED SPOTTER
TREE DOWN ALONG I 295. TIME ESTIMATED FROM RADAR
0820 PM TSTM WND DMG 2 NW CINNAMINSON 40.02N 75.02W
07/02/2014 BURLINGTON NJ SOCIAL MEDIA
DAMAGE TO SAIL BOATS REPORTED AS THE STORM MOVED OVER
THE DELAWARE RIVER.
0821 PM TSTM WND DMG LUMBERTON TWP 39.96N 74.81W
07/02/2014 BURLINGTON NJ 911 CALL CENTER
WIRES DOWN.
0858 PM FLASH FLOOD WOODBRIDGE 40.56N 74.28W
07/02/2014 MIDDLESEX NJ TRAINED SPOTTER
MULTIPLE REPORTS OF HIGH WATER RESCUES AT ROUTE 9 IN
WOODBRIDGE.
0900 PM FLASH FLOOD PERTH AMBOY 40.52N 74.27W
07/02/2014 MIDDLESEX NJ 911 CALL CENTER
SIGNIFICANT FLOODING ALONG NEW BRUNSWICK AVE IN PERTH
AMBOY.
0901 PM FLASH FLOOD SAYREVILLE 40.47N 74.32W
07/02/2014 MIDDLESEX NJ TRAINED SPOTTER
MULTIPLE REPORTS OF HIGH WATER RESCUES WHERE HIGHWAY
9... 35... AND ROUTE 4 COME TOGETHER.
0909 PM HAIL BERLIN 39.79N 74.94W
07/02/2014 M0.25 INCH CAMDEN NJ TRAINED SPOTTER
PEA SIZED HAIL REPORTED
1155 PM TSTM WND DMG GRASONVILLE 38.96N 76.21W
07/02/2014 QUEEN ANNE'S MD 911 CALL CENTER
NUMEROUS TREES AND LINES DOWN IN GRASONVILLE AND
CENTERVILLE. TIME ESTIMATED FROM RADAR.
1210 AM TSTM WND DMG GREENSBORO 38.98N 75.81W
07/03/2014 CAROLINE MD 911 CALL CENTER
TREE DOWN ALONG GREENSBORO ROAD. TIME ESTIMATED FROM
RADAR
1223 AM TSTM WND DMG MARYDEL 39.11N 75.74W
07/03/2014 KENT DE 911 CALL CENTER
TREES AND WIRES DOWN.
1230 AM TSTM WND DMG HARTLY 39.17N 75.71W
07/03/2014 KENT DE 911 CALL CENTER
TREE DOWN ONTO A BUILDING. ALSO... LARGE TREE DOWN ONTO
WIRES ALONG CRYSTAL ROAD.
1234 AM TSTM WND GST VOSHELL COVE 39.17N 75.60W
07/03/2014 M51 MPH KENT DE MESONET
1238 AM TSTM WND DMG CHESWOLD 39.22N 75.58W
07/03/2014 KENT DE 911 CALL CENTER
TREES AND WIRES DOWN.
1258 AM TSTM WND DMG HARTLY 39.17N 75.71W
07/03/2014 KENT DE PUBLIC
TREES DOWN IN HARTLY.
0100 AM MARINE TSTM WIND CAPE MAY 38.94N 74.90W
07/03/2014 M40 MPH CAPE MAY NJ WEATHER FLOW
0100 AM MARINE TSTM WIND SHIP JOHN SHOAL NOS 39.30N 75.38W
07/03/2014 M51 MPH ANZ430 NJ NOS PLATFORM
&&
EVENT NUMBER PHI1400351 PHI1400352 PHI1400372 PHI1400373 PHI1400374
PHI1400375 PHI1400362 PHI1400363 PHI1400364 PHI1400361 PHI1400365
PHI1400360 PHI1400377 PHI1400353 PHI1400359 PHI1400376 PHI1400357
PHI1400358 PHI1400381 PHI1400354 PHI1400382 PHI1400355 PHI1400356
PHI1400368 PHI1400366 PHI1400379 PHI1400378 PHI1400367 PHI1400380
PHI1400370 PHI1400369 PHI1400371
STAFFSpecial weather statement, Jul 3, 12:22 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
122 PM EDT THU JUL 3 2014
NJZ007-PAZ055-062-031800-
MONROE PA-NORTHAMPTON PA-WARREN NJ-
122 PM EDT THU JUL 3 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHAMPTON...NORTHERN WARREN
AND SOUTHEASTERN MONROE COUNTIES...
AT 118 PM EDT...A STRONG THUNDERSTORM WAS NEAR EASTLAWN GARDENS...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR WIND GAP AROUND 130 PM...BANGOR AROUND 140
PM...EAST BANGOR AROUND 150 PM AND COLUMBIA AROUND 200 PM.
LAT...LON 4103 7513 4087 7489 4063 7530 4076 7546
FORECASTER: HEAVENER
Thunderstorm Wind, Northampton
- When
- July 3, 12:57 PM EST
- Where
- Northampton County, 0.67 mi SE of Ackermanville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.824, -75.210
A severe thunderstorm knocked down a few large tree limbs as well as a tree onto wires along Ackermanville Road in Washington Township.
Thunderstorm Wind, Carbon
- When
- July 3, 5:01 PM EST
- Where
- Carbon County, 1.63 mi NNE of Harrity
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.851, -75.656
A severe thunderstorm knocked down several trees in Franklin Township.
Hail, Carbon
- When
- July 3, 5:01 PM EST
- Where
- Carbon County, Lehighton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.830, -75.720
A severe thunderstorm dropped half dollar size hail in Lehighton.
Thunderstorm Wind, Carbon
- When
- July 3, 5:02 PM EST
- Where
- Carbon County, Lehighton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.830, -75.720
A severe thunderstorm knocked down numerous trees in Lehighton.
Hail, Carbon
- When
- July 3, 5:06 PM EST
- Where
- Carbon County, 1.63 mi NNE of Harrity
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.851, -75.656
A severe thunderstorm also dropped quarter size hail in Franklin Township.
Thunderstorm Wind, Chester
- When
- July 3, 5:15 PM EST
- Where
- Chester County, Oxford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -75.980
A severe thunderstorm knocked down a few trees and wires in Oxford.
Thunderstorm Wind, Chester
- When
- July 3, 5:30 PM EST
- Where
- Chester County, Kennett Square
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -75.720
A severe thunderstorm knocked down trees and wires in Kennett Square. PECO Energy reported about 59,000 of its customers in Chester County lost power.
Thunderstorm Wind, Monroe
- When
- July 3, 5:34 PM EST
- Where
- Monroe County, Mountainhome
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.170, -75.280
A severe thunderstorm knocked down a few trees in Mountainhome within Barrett Township.
Thunderstorm Wind, Delaware
- When
- July 3, 5:42 PM EST
- Where
- Delaware County, Glen Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.920, -75.500
A severe thunderstorm knocked down numerous trees in Glen Mills.
Thunderstorm Wind, Delaware
- When
- July 3, 5:47 PM EST
- Where
- Delaware County, Media
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 39.920, -75.400
A severe thunderstorm uprooted trees in Media. PECO Energy reported about 15,000 of its customers lost power in Delaware County.
Thunderstorm Wind, Chester
- When
- July 3, 5:50 PM EST
- Where
- Chester County, 1.08 mi SSW of Cedarville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.216, -75.679
A severe thunderstorm knocked down a couple of trees in North Coventry Township. One fell onto and damaged a home.
Thunderstorm Wind, Montgomery
- When
- July 3, 6:05 PM EST to 6:10 PM EST
- Where
- Montgomery County, Pennsburg to 0.38 mi W of Harleysville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -75.500
A severe thunderstorm knocked down several trees across northeastern Montgomery County in Upper Frederick and Upper Salford Townships; the Harleysville section of Lower Salford Township and in Pennsburg and East Greenville. PECO Energy reported about15,000 of its customers lost power in Montgomery County.
Thunderstorm Wind, Philadelphia
- When
- July 3, 6:13 PM EST
- Where
- Philadelphia County, 0.98 mi NNW of Torresdale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.064, -75.005
A severe thunderstorm knocked down several trees in lower sections of Northeast Philadelphia.
Thunderstorm Wind, Philadelphia
- When
- July 3, 6:17 PM EST
- Where
- Philadelphia County, (Pne)ne Arpt Philade
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.080, -75.020
A severe thunderstorm produced a wind gust of 66 mph at Northeast Philadelphia Airport at 717 p.m. EDT. Earlier the same thunderstorm produced a wind gust of 54 mph at Philadelphia International Airport at 659 p.m. EDT. PECO Energy reported about 30,000 of its customers lost power in Philadelphia.
Thunderstorm Wind, Bucks
- When
- July 3, 6:21 PM EST to 6:34 PM EST
- Where
- Bucks County, 1.28 mi SE of Davisville to 0.65 mi W of Parktown Estates
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.168, -75.032
A severe thunderstorm knocked down several trees across lower Buck County from Upper Southampton east through Lower Makefield Township. PECO Energy reported about 25,000 of its customers lost power in Bucks County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532945, 532946, 532960, 532948, 532961, 532947, 532949, 532950, 532951, 532952, 532953, 532954, 532957, 532958, 532959.